Hail, St. Croix
- When
- July 13, 10:00 AM CST
- Where
- St. Croix County, 0.98 mi E of Hammond
- Measured
- 1.4 in hail
- Reported by
- Social Media
- Coordinates
- 44.980, -92.430
Hail was photographed.
Thunderstorms that moved across western Wisconsin early Wednesday morning, July 13th, produced a batch of large hail from Glenwood City to Wheeler. Most of the hail was small, but a few were as large as quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Thunderstorms that moved across western Wisconsin early Wednesday morning, July 13th, produced a batch of large hail from Glenwood City to Wheeler. Most of the hail was small, but a few were as large as quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 13, 4:39 AM CST, 5 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 539 AM CDT WED JUL 13 2016 .SHORT TERM...(Today and tonight) Issued at 352 AM CDT Wed Jul 13 2016 Main short term concern is timing/development of morning thunderstorms that are expected along a thin moisture/theta-e gradient across far southern Minnesota. Water Vapor imagery and regional radar indicated that a short wave with elevated showers had developed across northwest Nebraska prior to 3 am. As this short wave and enhanced area of lift moves across southern Minnesota in the next several hours, showers and thunderstorms should develop along this theta-e gradient. Chance pops remain warrant in far southern Minnesota and into west central Wisconsin due to this scenario. However, percentage/coverage could increase if activity becomes more widespread. Otherwise, instability showers/storms will be possible in central Minnesota this afternoon as the main upper low slowly rotates across south central Canada, and focuses isolated activity along a cool front moving southeast. Later tonight a broad area of clouds and scattered showers will slowly move southward across northern and into central Minnesota. .LONG TERM...(Thursday through Tuesday) Issued at 352 AM CDT Wed Jul 13 2016 A fairly busy period lies ahead with scattered showers Thursday and Thursday night, multiple rounds of thunderstorms this weekend and early next week, followed by building heat and humidity. A large upper low departing to the east across southern Canada late tonight will orphan a short wave over the Upper Midwest late tonight which will rotate southeastward across MN and WI Thursday and Thursday night. Showers are likely to accompany this feature, particularly north of I-94. Lapse rates throughout the atmosphere are quite poor and thus instability is minimal. The threat for lightning is too low to continue the mention of thunderstorms. The CWA will be between short waves Friday. A shower or two may linger into the morning hours across WI, otherwise dry weather is a safe bet across the rest of the area. The upper level ridge will remain in place across the southern states through next week. Models are in fairly good agreement with a short wave traversing the northern Plains and Upper Midwest Saturday and Saturday night which will bring the best chances for thunderstorms during the long term. QPF appears too widespread on the GFS with the clusters advertised on the GEM and EC a more likely scenario, although not as far north as the GEM. Will need to watch the heavy rain threat. 500 mb heights will build to 600 dam over the central Plains and expand northward next week. The heat and humidity will begin arriving Monday or Tuesday (pending additional thunderstorm complexes) but likely won't peak until mid to late next week. Intense heat and humidity is beginning to surface in the extended progs, with a heat wave likely across much of the center of the U.S. 850 mb temps of 25-30C+ and thicknesses nearing 590 dam have been lifting into MN on the last several model runs at various times on the GFS and EC. Biggest uncertainties at this range are timing of the ridge arrival and whether any backdoor cold fronts knock the ridge back to the southwest. Highs in the 90s and maybe 100s would be possible, along with dew points well into the 70s. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 535 AM CDT Wed Jul 13 2016 Short term concerns is whether thunderstorms develop and move across far southern Minnesota, affecting KEAU by 16-18z. Otherwise, MVFR ceilings remain possible late tonight across central Minnesota. Will continue VCTS for KEAU by 18z. This will likely be updated with more information as thunderstorms develop after 12z. Enough confidence to introduce MVFR ceilings at both KAXN/KSTC later tonight as low clouds filter southward in advance of a cold front. Winds will shift and become gusty by late morning from the west /west-northwest. KMSP... Confidence is low on VCTS this morning, but high enough to hold onto VCSH as thunderstorms develop south of the Twin Cities. Otherwise, gusty winds will develop and shift to the west- southwest and more west-northwest this afternoon. MVFR ceilings are possible by the end of the taf period, but confidence remains low, so kept with scattered clouds at 2.5k. /OUTLOOK FOR KMSP/ Fri...MVFR possible. SHRA early. Winds NW 5 kts. Sat...VFR. TSRA possible. Winds S 5-10 kts. Sun...VFR. TSRA Possible. Winds SW 5-10 kts becoming NW. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...BORGHOFF AVIATION...JLT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 359 AM CDT WED JUL 13 2016 MNZ041>045-047>059-061-064>066-073-WIZ014-140900- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-ANOKA-YELLOW MEDICINE-RENVILLE-MCLEOD- REDWOOD-POLK- 359 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND. HEAVY RAINFALL AND SOME SEVERE WEATHER CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ060-062-063-067>070-074>078-082>085-091>093-WIZ015-016-023>028- 140900- HENNEPIN-RAMSEY-WASHINGTON-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN- NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE- MARTIN-FARIBAULT-FREEBORN-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN- CHIPPEWA-EAU CLAIRE- 359 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY WITH A SLIGHT RISK OF SEVERE WEATHER SOUTH OF A LINE FROM FAIRMONT TO LADYSMITH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THIS WEEKEND. HEAVY RAINFALL AND SOME SEVERE WEATHER CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY. BORGHOFF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
852 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM HAIL 5 NE LEWISVILLE 43.97N 94.37W
07/13/2016 M1.00 INCH WATONWAN MN PUBLIC
CROP DAMAGE REPORTED WEST OF HERE TOO.
&&
CARLYONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
857 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HAIL BUTTERFIELD 43.96N 94.79W
07/13/2016 M1.00 INCH WATONWAN MN PUBLIC
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 920 AM CDT WED JUL 13 2016 MNZ075-083-131500- NICOLLET-BLUE EARTH- 920 AM CDT WED JUL 13 2016 ...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED IN AND NEAR MANKATO... VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE FOLLOWING COUNTIES... NICOLLET...BLUE EARTH... AT 920 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS OVER MANKATO. LOCATIONS IMPACTED INCLUDE... MANKATO...NORTH MANKATO...LAKE CRYSTAL...JUDSON AND SKYLINE. THIS INCLUDES THE FOLLOWING HIGHWAYS... U.S. HIGHWAY 14 BETWEEN MILE MARKERS 126 AND 137. U.S. HIGHWAY 169 BETWEEN MILE MARKERS 45 AND 56. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 4421 9389 4407 9389 4411 9424 4420 9426 TIME...MOT...LOC 1420Z 180DEG 0KT 4416 9407 JRB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL MADISON LAKE 44.20N 93.81W
07/13/2016 U0.88 INCH BLUE EARTH MN LAW ENFORCEMENT
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 AM CDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM NON-TSTM WND GST 5 NNW EAGLE LAKE 44.22N 93.92W
07/13/2016 M58 MPH BLUE EARTH MN AWOS
AWOS STATION MANKATO AP /MKT/.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1041 AM CDT WED JUL 13 2016
MNZ070-WIZ024-131615-
DAKOTA-PIERCE-
1041 AM CDT WED JUL 13 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DAKOTA AND CENTRAL
PIERCE COUNTIES...
AT 1041 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PRESCOTT...OR
10 MILES SOUTHWEST OF RIVER FALLS...MOVING EAST AT 55 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HASTINGS...PRESCOTT...ELLSWORTH...EL PASO...DIAMOND BLUFF...
POINT DOUGLAS...BELDENVILLE AND MARTEL.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
U.S. HIGHWAY 10 IN MINNESOTA NEAR MILE MARKER 302.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 116 AND 118.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4469 9220 4463 9262 4471 9273 4463 9273
4463 9279 4461 9280 4476 9287 4475 9281
4480 9278 4486 9233 4485 9228
TIME...MOT...LOC 1541Z 252DEG 49KT 4472 9273
RAHThe Minneapolis radar (KMPX), 91 km away, was scanning. The volume nearest the first event began at 15:59 UTC.
4 hail. Local standard time, as filed.
Hail was photographed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647084, 647086, 647085, 647083.